Upset Stomach After the Holidays
Many people overindulge during the holidays, especially during traditional feast days such as Thanksgiving. Not only does a holiday meal tempt even the most health-conscious to overeat, but it may also be accompanied by the consumption of food and drinks that aren't part of your regular diet, ranging from oyster stuffing to a glass of wine with the midday meal.
It isn't surprising, then, that stomach upset may develop after a holiday feast. Pain in the upper or lower abdomen, nausea, belching, "gas" pains, and feeling bloated are all symptoms that can occur as a result of overeating. However, these symptoms can also occur in association with more serious conditions, including food poisoning, gallstones, gastroesophageal reflux disease (GERD), pancreatitis, ulcers, infections such as hepatitis A, and true "stomach flu" (gastroenteritis). So, when should stomach pain after a big meal be a cause for worry?
If you're a healthy person who has never had symptoms of gastrointestinal problems before, experiencing mild symptoms after holiday overeating is likely due to your recent binge. However, if the symptoms have been occurring on and off for a while or they occur anytime you eat a large meal or after consuming specific foods, you should schedule an evaluation with your doctor to determine the cause of the symptoms. In short, chronic (ongoing) symptoms are more likely to be related to an underlying problem.
Certain acute (new) symptoms, however, also suggest that a more serious condition is present. You should always contact your doctor or seek emergency medical attention if your symptoms are accompanied by the following:
What should one do about post-indulgence stomach upset? In most cases, no specific treatment is necessary. Any symptoms related to overeating should subside with time and the resumption of normal eating habits.
REFERENCE: CDC.gov. Viral Gastroenteritis.
Last Editorial Review: 11/27/2013
- Early Care for Your Premature Baby
- What to Eat When You Have Cancer
- When to Take More Pain Medication